Hail, Clay
- When
- November 2, 2:02 PM CST
- Where
- Clay County, 1.75 mi SE of North Kansas City
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 39.130, -94.560
On the afternoon of November 2, 2016 a lone supercell formed just west of the Kansas City Metro area and moved eastward into the far northern part of the city. The storm intensified as it went through the Liberty and Gladstone areas, and it produced golf ball to tennis ball sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EAX wrote it up.
On the afternoon of November 2, 2016 a lone supercell formed just west of the Kansas City Metro area and moved eastward into the far northern part of the city. The storm intensified as it went through the Liberty and Gladstone areas, and it produced golf ball to tennis ball sized hail. As it moved through Missouri City it gradually weakened. Later in the evening another storm formed in Johnson County, Kansas and moved eastward into southern Jackson County producing some minor wind and small hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before the first event at Nov 2, 1:53 PM CST, 9 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service KANSAS CITY/PLEASANT HILL MO Issued by National Weather Service SPRINGFIELD MO 253 PM CDT Wed Nov 2 2016 .Short Term...(This Evening through Thursday Night) Issued at 215 PM CDT WED NOV 2 2016 Convection increased early this afternoon along and/or just ahead of a sfc front that has moved southeast into far nw MO/ne KS. The first wave of stronger convection is already propagating off to the east of the cwfa. However, high res models are consistent in developing additional showers/thunderstorms along the front, especially over the southeastern portion of the cwfa as the sfc front begins to advance to the southeast later this afternoon and early this evening. A few stronger storms may still develop later this afternoon while sfc based instability exists over parts of west central into central MO where temperatures are still in the mid-upper 70s. Vertical shear weakens as you head you head south but could see some small hail/wind gusts with some stronger updrafts/storms. Once the front pushes all the way through the area this evening, some post frontal lower clouds will give way to clearing late tonight. Sfc high pressure will build into the area for Thu with beautiful autumn weather returning. .Long Term...(Friday through Wednesday) Issued at 215 PM CDT WED NOV 2 2016 A sharp upper level ridge axis will shift east from eastern KS through MO Fri through early Sunday. Mild weather with light south winds are expected through this period. Medium range guidance is fairly consistent in taking a closed low that is now meandering over the sw U.S. and opening it up while lifting it northeast into the central High Plains by Sunday night then shifting it slowly east as a positively tilted trough by early Tue. By days 6 and 7 (Tue-Wed) guidance starts to diverge on large scale features. Some chances for rain (still fairly low pops) for late Sunday into Mon look reasonable. Whatever is left of the weakening upper system by Tue may linger as a weak upper level shear axis if the upper ridge builds back up to our east as depicted by the ECMWF. In any case, a model blend dosen't yield much in the way of rain chances at this time for Tue-Wed. && .Aviation...(For the 18Z TAFS through 18Z Thursday Afternoon) Issued at 1146 CDT WED NOV 2 2016 For the KMCI/KMKC/KSTJ/KIXD tafs: A sfc front that extends from southern IA into far nw MO and ne KS. A wave of low pressure along the front will move through nw MO (taf sites) early in the taf period with winds gradually shifting the north toward 00z. Some showers/a few thunderstorms will occur until the passage of the sfc low and cold frontal passage. A period of mvfr or possibly ifr ceilings will occur in the cooler air behind the front before clearing occurs from the northwest between 09z-12z. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Short Term...DSA (SGF) Long Term...DSA (SGF) Aviation...DSA (SGF)
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 453 AM CDT WED NOV 2 2016 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-031000- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 453 AM CDT WED NOV 2 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON INTO THE EARLY EVENING. A FEW STORMS MAY BE STRONG...WITH GUSTY WINDS AND HAIL TO NICKEL SIZE THE PRIMARY CONCERN. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.WEATHER.GOV/EAX/HWO .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
The Pleasant Hill radar (KEAX), 44 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
15 hail. Local standard time, as filed.
Report received from Twitter from 64th and Antioch Road.
Report received via Twitter.
Report via video sent to office Twitter account.
Report came from the corner of Jewell and Kansas Streets.
Report came from Missouri Highway 210 east of Missouri City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, November 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666845, 666846, 666847, 666848, 666849, 666850, 666851, 666852, 666853, 666854, 666855, 666856, 666857, 666859, 666858.